Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Wichita, KS

June 18, 1996Greenwood County, Wilson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 18, 1996, 7:59 PM CDT for Greenwood County, Wilson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1996, 7:59 PM CDT (00:59 UTC)
Expired
Jun 18, 1996, 11:00 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Greenwood County, KS, Wilson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 190100
FFWICT
KSC015-073-205-190400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...BUTLER COUNTY
 
IN SOUTHEAST KANSAS
 
   ...GREENWOOD COUNTY...WILSON COUNTY
 
...AT 756 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 3 TO 4
INCHES OF RAIN HAD FALLEN OVER PORTIONS OF BUTLER...GREENWOOD...AND
WILSON COUNTIES SINCE 6 PM. THE AREA OF HEAVIEST RAINFALL WAS ALONG A
BAND FROM NEAR EL DORADO LAKE...TO JUST SOUTH OF EUREKA...TO NEAR
FREDJONIA.
 
MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE
ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.
 
 
RENO
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:43 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 18, 3:43 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE JUN 18 1996

PROBABLY LOOKING AT TWO THUNDERSTORM EVENTS THIS PKG.  ONE THIS
EVENING AND ONE LATE TONIGHT.  LOW DVLPG OVR WRN KS WITH WARM FRONT
THROUGH NRN KS.  HI TEMPS AND DWPTS HAVE DESTABLIZED AMS THIS
AFTN...HOWEVER AMS CURRENTLY CAPPED PER SOUNDINGS MODIFIED WITH
MODEL 700 MB TEMPS.  A FEW SHOWERS NOTED OVER MARION/CHASE COUNTIES
ON WHAT IS PROBABALY THE EDGE OF THE CAP.  THESE MAY ALSO BE
ENHANCED BY TAIL END OF VORT LOBE MOVING THROUGH IA AND OUTFLOW
BNDRY FROM THIS MRNGS CONVECTION.  WITH WAA AT 700 FEEL CAP WILL
HOLD OVER MOST OF AREA AND WILL NEED INCRG SFC CONVERGENCE TO BREAK
IT.  BEST CHC THIS EVNG WILL BE NEARER THE FNT IN CNTRL KS.  OVRNGT
A WK VORT LOBE SHUD MOVE ACRS THE HIGH PLAINS AND COMBINE WITH LLJ
TO SET UP MCS IN AREA OF SFC CONVERGENCE IN NE.  THICKNESS PATTERNS
INDICATE THAT THIS SHOULD HEAD SOUTH-SOUTHEAST ACRS ERN KS.  WOULD
SPLIT ZONES UP ALONG LINCOLN-ICT LINE ON THIS ONE.

TMRW...SFC LOW TO STRENTHEN AND SHIFT EAST INTO WRN SECTIONS OF CWA.
CAP TO REMAIN STG WITH 700 MB TEMPS AROUND 14.  850 TEMPS INDICATE
ANOTHER HOT DAY OF 95-100 ACRS CNTRL/SCNTRL...BUT THIS MAY NOT BE
ENOUGH TO POP CAP UNTIL LATE...ESPECIALLY IF AMS HAS TO RECOVER FROM
MRNG CONVECTION.  WILL KEEP POPS REASONABLY LOW AGAIN.

RSL 069/098 33   SLN 070/096 43
ICT 071/098 23   HUT 070/098 23
CNU 070/094 22

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:04 PM CDTSevere Thunderstorm WarningICTHarper56 min
Jun 18, 7:26 PM CDTSevere Thunderstorm WarningICTMarion34 min
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningICTMontgomery32 min
Jun 18, 7:42 PM CDTSevere Thunderstorm WarningICTLabette48 min
Jun 18, 7:58 PM CDTSevere Thunderstorm WarningICTHarper47 min
Jun 18, 7:59 PM CDTFlash Flood WarningICTButler3 hr
Jun 18, 8:06 PM CDTSevere Thunderstorm WarningICTGreenwood69 min
Jun 18, 8:28 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 18, 9:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 18, 9:22 PM CDTSevere Thunderstorm WarningICTElk53 min
Jun 18, 9:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Jun 18, 9:50 PM CDTSevere Thunderstorm WarningICTCowley55 min
Jun 18, 9:57 PM CDTSevere Thunderstorm WarningICTLabette48 min
Jun 18, 10:31 PM CDTSevere Thunderstorm WarningICTChautauqua59 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.